[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.129.96. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Correspondence
January 01, 2008

Pain as the Fifth Vital Sign

Arch Surg. 2008;143(1):98. doi:10.1001/archsurg.2007.23

I read with interest the commentaries on pain as the fifth vital sign by Drs Kozol, Voytovich, and Livingston in the May issue of the Archives.1,2 Although their subjective comments regarding the adverse consequences of pain as a fifth vital sign are bolstered by referenced studies, they fail to address one of the primary reasons for unfavorable outcomes in the arena of pain management: a lack of education among physicians regarding pain management principles and analgesic pharmacology. Dr Livingston makes the point best when he describes the litigation of an 85-year-old elderly gentleman with pulmonary compromise who suffered a respiratory arrest in the emergency department after receiving morphine (I wonder what dose of morphine he received and whether he was opioid naive) but was then admitted and variously prescribed a fentanyl citrate patch, meperidine, and acetaminophen/hydrocodone. Although the chronological use of these medications is not indicated, fentanyl patches are best used for nonacute pain (and it appears this gentleman was in acute pain), and meperidine is essentially contraindicated in someone 85 years of age, in part secondary to potential accumulation of the active metabolite normeperidine, which can precipitate anxiety, tremors, and seizures. The patient was then discharged, and because of apparent poor pain control, he visited another physician to seek pain relief and subsequently died of an alleged adverse response to morphine. The circumstances of this case are sad, and the outcome regrettable.

First Page Preview View Large
First page PDF preview
First page PDF preview
×